Try it
Pharmacology · Thyroid drugs: myxoedema coma
Sample itemA 70-year-old woman is brought in during winter with hypothermia 32 degrees Celsius, bradycardia, hyponatraemia and unresponsiveness. Her TSH is above 100 mU/L and free T4 is undetectable. Which treatment is most appropriate?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Intravenous levothyroxine with intravenous hydrocortisone
Myxoedema coma is life-threatening decompensated hypothyroidism needing intravenous levothyroxine, because gut absorption is unreliable. Intravenous hydrocortisone is given with it to cover possible coexisting adrenal insufficiency and the increased cortisol clearance that thyroxine causes. Rapid external rewarming can cause vasodilation and circulatory collapse, so passive warming is used.
Option by option
A. Oral levothyroxine alone
Oral levothyroxine is poorly absorbed in myxoedematous gut and acts too slowly in coma.
B. Intravenous levothyroxine with intravenous hydrocortisone (correct)
Intravenous thyroid hormone replaces the deficit, and hydrocortisone covers adrenal insufficiency.
C. Radioactive iodine
Radioactive iodine is a treatment for hyperthyroidism and would worsen hypothyroidism.
D. Rapid active external rewarming
Rapid active rewarming risks peripheral vasodilation and hypotension; passive warming is preferred.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?